Heart Disease Expert Forum
Does Atenolol make your heart rate slower
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Does Atenolol make your heart rate slower

I have recently been diagnosed with high blood pressure and my doctor put me on atenolol. I have only been on it 1 day and immediately my heart rate went down to about 50 beats a minute. I feel fine should I be worried about the low heart rate or isn't it really low?
Related Discussions
Avatar_n_tn
Yes, atenolol does make the heart rate slower. A low heart rate by itself is not necessarily a cause for concern but if you notice symptoms of dizziness or fatigue you should notify your doctor immediately.
10 Comments
Blank
Avatar_n_tn
My EP told me the atenolol was supposed to put my heart rate in the 50"s, so...  It never did though, it was still anywhere from 60 (which was good) to 100, and sometimes had the tachy.
Blank
Avatar_f_tn
I take .50mg of atenolol in the morning and .50mg atenolol around 7 PM.  In the middle of the day I take 150mg avapro.  These were all prescribed for me to bring down my blood pressure.  I didn't realize my heart rate was high.  Now my heart rate is between 59 and 64 according to the holter moniter I had on last week.  My problem is heart skips.  They are making a mess of my life.  I just wonder if atenolol would do that, but the doctor's all say no.  All other tests came back fine, I guess your just supposed to live with this.  Seems to me in the year 2001, there should be something they can do.
Blank
Avatar_n_tn
I think that Atenolol is an irresponsible first choice for B.P. control,if you don't have another reason for being on that drug such as an arrythmia.

I guess that a lot of insurance companies like it because it's cheap and it effectively lowers B.P., but 50 mg will pull your heart rate way down and also make it difficult for you to exercise.  It works on your autonomic system and it's probably not a good idea to take drugs that effect autonomic functions unless there is a better reason than just B.P. control.

I would try an ACE inhibitor like Altace, or a calcium channel blocker like Norvasc first.

In my case, after using Atenolol for several months, I started having Vasal-Vagal episodes, which are really distressing.

If you need to lower your heart rate, it would be better, in my opinion, to start a daily exercise program.

Blank
Avatar_n_tn
I was on atenolol for pvc's and pac's.  It slowed me way down to the point I ended up in the hospital (while on vacation) with second degree heart block.  It actually made my arrythmia's worse.  I am on digoxin now and am pretty much free of them except for an occiasonal episode.  But high blood pressure never was my problem.
Blank
Avatar_n_tn
I'm on tenormin (atenolol) for rapid heartbeat.  My rate had been 120 at rest; now it's a more comfortable 70-80.  So YES, atenolol slows your heart down.
Blank
Avatar_n_tn
I have been on Atenolol for about 3 years and it has worked very well.  I only take 50 mg a day.  Before Atenolol, I never could keep my BP under control.  I was hoping that someone could answer a question for me.  I am on atenolol for BP, Norvasc for cardiac microvascular spasms (also Isosorbide for this), Rythmol for PAT and Synthroid for hypothyroidism.  An attempt was made to ablate the arrythmia, but had to be aborted because, according to the report, "we felt the procedure was too risky to proceed with."  The arrythmia and spasms were under complete control for almost 6 months and then the spasms hit hard twice in a 2 week period, so hard it doubled me over.  It took Nitro spray 6 sprays and 20 minutes before I could start feeling relief.  I received the report on the ablation attempt and have a question regarding some of the terminology.  What does transient AV block mean?  What does "post PVC AV block" mean?  I feel that if I understand what is going on, I can better control it.  Thanks for any informaiton?
Blank
Avatar_n_tn
I have PVC's and was given atenolol - my bp was already low/normal, and the atenolol dropped it pretty low, which lead to dizzyness and blackouts - that was fun.  So I had to stop taking that.  It did lower my heart rate as well.  I was then put on Tambocor - which needed to be started in the hospital by the way, 150 mg 2 times a day.  It worked for a little while, although it never fully took aways the skipped beats.  Now 6 months later, I feel like I did prior to all the medications.  Still having probably 100's a day of skips and thuds.  I'm seeing my cardio again this month - hopefully he can either up the dose of tambocor - or move on to something else.  They do take over your life at times.  Especially at night while lying in bed, sometimes I count my skips instead of sheep to fall asleep :-)  It works sometimes - but most nights don't get good sleep because of them.
Anyones elase on Tambocor, or had any types of experiences with it?  I've heard good and bad things.  Any other good ones?

Thanks much and best of luck !

Sue
Blank
Avatar_n_tn
Hi Sue

I have just been put on Tambacor. I am a bit worried because I was on 120mg of Sotalol twice a day. I didn't like the Sotalol because it made my PAF worse, I now have Af all the time, diagnosed by my GP. I suspect the Sotalol made my arrythmias worse. Anyway he said to stop the Sotalol and start the Tambacor. No ECG, no tailing off the Sotalol - all the things I read they should do as it can be dangerous to just stop.

Anyway, on my own I have decided to wean myself off the Sotalol before I start the Tambacor. But I read that if you have missed beats (all the time for me, inbetween millions of extra beats) you should not take this medication. (I am also on carbamazapine a drug it says you should tell the Dr if you're on if taking Tambacor). Also it says you should be started in a hospital. I feel so alone with taking responsability for my medication and health. My heart does such strange things and causes me all sorts of symptoms, most of which my cardiologist says can't be happening - but they are. I black out and convulse after really bad episodes. I also pass out after frights, it happened twice last night. Once when my husband opened the bedroom door to come to bed and the next time when he turned over. I only go out for a matter of 30 - 60 seconds but its horrid, I also go into a tunnel and it feels like a near death experience. They have never captured one on a monitor.

I am at a loss with my Dr's. They never gave me an ECG when I was on arythmol or sotalol till I read I should have had one every time they upped my dosage. They did and found a slightly long QT. Now I have to start a new one, Tambacor. He said start on 50mg twice a day, if I feel I need more I can up myself a couple of days later. But I can't trust myself to know if I should put it up and if I do by how much. And also I might take too much.

I can't remember what a normal heart beat feels like. Its wonky all the time. When I had monitors they used to tell me to hit the button when it went funny. It would have been better if they told me to hit the button when I had relief. So I never hit it because I thought it was recording all the time. Now I find out 7 years later that nothing has ever been recorded because I never hit the button. What a mess. I wish I could start again from scratch with a new GP and cardiologist but I live so rural there is no one else to turn to. Sorry for rambling. But as you have been on Tambacor maybe you could give me some advice. What monitoring did you get when they started you off in hospital, I will go and ask for it. What side effects can I expect? etc etc.

Thanks if you can help me

Fran
Blank
Avatar_n_tn
Hi Fran -  In the hopsital I was monitored while starting Tambacor.  My beats did not get any better, so they increased the tambacor while I was there, and again right before I left.  I was in for 3 days.  As for side effects, I sometimes get a bit dizzy and lightheaded, but have gotten used to it.  For the first few weeks Tambacor was a blessing, I actually had days where I forget I had a problem - those days are now gone.  I've been on it for 6 months now and almost feel like I did whan I started.  Maybe they can increase it again, but I think I'm nearing the max. I'm taking 150 mg 2 times a day.  I do hear this works for some people.  I was put on beta-blockers first and did not respond at all.  In fact I had negative reactions from them.  I'm hoping for that wonder drug as I'm sure a lot of people are.  From your description of issues, I think I'd seek another opinion.  Get more testing, talk until your actually heard !!  It's important !
Please email me personally if you'd like to talk more:  ***@****.

Good luck - Sue
Blank
Avatar_n_tn
A related discussion, pvcs was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank